Ask Dr. Pat

Proton Pump Inhibitors and Their Side Effects

Another important caveat is the difference between relative and absolute risk. If a study states there were 15% more heart attacks observed in patients on PPIs over a year compared to those not on PPIs, that does not mean, as several of my patients believed, that they have a 15% of a heart attack.  If, based on their cardiovascular risk they had a 1% risk of heart attack in a year, and the association with PPIs was causal, they would then have a 1.15% of a heart attack taking a PPI, not 15%. If the PPI did cause the complication, one may have to treat hundreds to thousands of patients to cause a single adverse event.

RELATED: 40 Things for Every Woman in Her 40s

I would offer the following common sense suggestions.  Don’t continue to take a PPI if symptoms or disease control no longer requires them, as determined by you and your physician. Many medicines are indefinitely continued, which really are needed only for a window of time, as in to heal an ulcer.  If you are going to try to discontinue a PPI, I find that symptoms are less likely to rebound and you are more likely to be successful if you taper it off over a few weeks, i.e. take one every other day for a week, then twice a week for a week, etc.  It is also worthwhile seeing if a lower daily maintenance dose, such as omeprazole 20 mg, rather than 40 mg, will suffice in symptom control.  You may also discuss with your physician switching to the weaker class of acid-blockers, known as histamine-2 blockers, including Zantac or Pepcid.  If symptoms recur when PPIs are discontinued or reduced, I continue to believe these are a generally quite safe class of drugs and generally do not let a patient suffer with symptoms because of the uncertain risk of side effects. In the absence of more certain data regarding causality, one needs to consider the individual patient’s risk for specific side effects. A diabetic man living with one kidney should be much more cautious about even a remote chance of nephrotoxicity than should a healthy young person with no renal issues. Those with established osteoporosis or many risk factors for it should have a higher threshold for taking a PPI, and focus more on weight loss, maximizing diet and lifestyle modifications  (see table) and working with antacids like Tums, and Histamine-2 blockers. The role for following kidney blood tests or bone density on PPI will depend on the individual patient.

For patients who are concerned about PPI use, I recommend making an office meeting, not a phone call, with your physician to discuss the risks, benefits and alternatives with respect to your specific clinical situation.

RELATED: Irritable Bowel Syndrome — Diagnosis and Management

Join the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  • nancy johnston August 1, 2016 at 10:42 am

    thanks now my mind is at rest concerning nexium the attys sure put on a good scary show thanks again

    Reply
  • Shirley March 21, 2016 at 4:33 pm

    Nice to see a more comprehensive and thorough explanation than my GI doc gave me. He just said to cut down on PPI’s as much as possible! I have tried once and was unsuccessful. Intend to have another go again soon. Must go MUCH more slowly.:-(

    Reply
  • Nancy Weber March 21, 2016 at 8:42 am

    Much appreciate this smart, balanced story (which echoes what I’ve heard
    from my own GI doc, among others). I read the Science Times every Tuesday mostly to track the ever-changing status of caffeine & aspirin, which are either killing me or preventing what might have killed me, depending on the week. I have a long list of requirements that I think should be added to those now in place to graduate from high school: basic hand-washing, food safety, sneezing like a chef, & understanding how to interpret medical reporting (especially when it comes to causal–or not–connections). Thanks!

    Reply